New Mexico, 2012High Wind in New Mexico, September 17, 2012
September 17, 2012 · NWS ABQ · 4 events in 2 counties and zones
A strong cold front moved southwestward across central and eastern New Mexico and provided a focus for some dry gusty showers over the northern mountains. These showers interacted with the front and produced strong dry microburst winds around Santa Fe and Los Alamos.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved southwestward across central and eastern New Mexico and provided a focus for some dry gusty showers over the northern mountains. These showers interacted with the front and produced strong dry microburst winds around Santa Fe and Los Alamos. The combination of the front and dry microburst winds then plowed south and west toward the Albuquerque Metro area where strong gap winds developed behind the boundary. Winds as high as 70mph were reported below Tijeras Canyon on Kirtland Air Force Base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 17, 2:00 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 17, 2:00 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON SEP 17 2012
.DISCUSSION...
THE BOTTOM OF A LONG WAVE TROUGH AXIS WILL CROSS NORTHERN AND
EASTERN NM ON A SOUTHEASTWARD JOURNEY TONIGHT...WHILE EASTERLY
UPSLOPE FLOW PERSISTS IN THE WAKE OF TODAYS BACK DOOR COLD FRONT
ACROSS THE PLAINS. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS IN THE NORTHERN MOUNTAINS THIS EVENING...WITH MORE
ISOLATED ACTIVITY TRACKING SOUTHEASTWARD ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. MOST OF THE PRECIPITATION SHOULD END BY
MIDNIGHT...EXCEPT FOR SOME LINGERING SHOWERS AND MAYBE A FEW
THUNDERSTORMS SOUTHEAST OF A LINE FROM LAS VEGAS TO CARRIZOZO. THE
ECMWF SUGGESTS A FEW SHOWERS MAY TRY TO LINGER INTO TUESDAY
MORNING IN CHAVES AND SOUTHERN ROOSEVELT COUNTIES...BUT THE
NAM...GFS...UKMET AND CANADIAN MODELS ALL END THE PRECIP BY THEN.
THE BACK DOOR COLD FRONT WILL PUSH THROUGH GAPS IN THE CENTRAL
MOUNTAIN CHAIN TONIGHT WITH A MODERATELY GUSTY EAST CANYON WIND.
SPEEDS SHOULD PEAK BELOW TIJERAS CANYON AT UP TO 35 MPH. COOLER
TEMPERATURES ARE EXPECTED TUESDAY...EXCEPT FOR WARMING
TEMPERATURES ACROSS THE NORTHEAST HIGHLANDS AND PLAINS WHERE MOST
OF THE COLD FRONTS IMPACT OCCURRED TODAY.
THROUGH MID WEEK...THE UPPER TROUGH WILL PROGRESS EASTWARD THROUGH
THE CENTRAL AND EASTERN UNITED STATES WHILE A MODEST RIDGE OF
HIGH PRESSURE BUILDS OVER THE GREAT BASIN AND DESERT SOUTHWEST.
THIS WILL SUBJECT NM TO DRY NORTHWEST FLOW ALOFT. AFTER HIGH
TEMPERATURES FROM NEAR NORMAL ACROSS NW NM TO AS MUCH AS 8 DEGREES
BELOW NORMAL ACROSS THE SOUTHEAST PLAINS ON TUESDAY...READINGS
WILL REBOUND AREAWIDE WEDNESDAY AND THURSDAY WITH HIGHS REACHING
FROM NEAR TO AS MUCH AS 11 DEGREES ABOVE NORMAL. A LEE TROUGH
ACROSS THE NE AND E CENTRAL PLAINS WILL PRODUCE THE STRONGEST ANOMALIES
IN THOSE AREAS.
THE LATTER HALF OF THE WORK WEEK WILL FEATURE PERIODS WITH A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN AS BACK DOOR COLD FRONTS DROP INTO THE
PLAINS UNDER THE NW FLOW ALOFT. THERE IS SOME UNCERTAINTY IN THE
TIMING OF THESE FRONTS AND HOW STRONG/WET THEY WILL BE. IN
ADDITION...A 500 MB HIGH PRESSURE CENTROID IS PROGGED TO DEVELOP
OVER SW NM BY FRIDAY. THIS SHOULD ALLOW SOME ELEVATED SUBTROPICAL
MOISTURE TO SEEP NORTHWARD INTO WESTERN NM WITH A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING INTO THE WEEKEND. MODELS DEPICT AN UPPER LEVEL LOW
PRESSURE SYSTEM TRACKING INTO THE WESTERN UNITED STATES AS THE
WEEKEND PROGRESSES...AND THIS SHOULD INCREASE THE FLOW OF
SUBTROPICAL MOISTURE INTO THE STATE WITH MORE WIDESPREAD PRECIP
POSSIBLY BY SUNDAY.
44
&&
.FIRE WEATHER...
A LONG WAVE TROUGH ALOFT AND A BACKDOOR SURFACE COLD FRONT WILL
USHER IN SOME WEATHER CHANGES TODAY. THE FRONT WILL BRING AN
INCREASE IN BOUNDARY LAYER MOISTURE INCREASING RH VALUES ACROSS THE
EASTERN PLAINS TODAY AND TOMORROW. THIS MOISTURE WILL SPILL INTO
THE RIO GRANDE VALLEY ALONG WITH MODERATE GAP WINDS OVERNIGHT. THIS
FRONT WILL AID IN ISOLATED THUNDERSTORM DEVELOPMENT THROUGH THIS
EVENING OVER THE NORTHERN MOUNTAINS...ESPECIALLY ALONG THE EASTERN
SLOPES OF THE SANGRES AND NEARBY PLAINS.
WESTERN SECTIONS OF THE FORECAST AREA WILL EXPERIENCE THE LOWEST
MINIMUM RH VALUES WHILE VENTILATION WILL BE EXCELLENT THROUGH THIS
EVENING IN MANY AREAS WITH GUSTY FRONTAL WINDS IN THE EAST AND SOME
BREEZY NORTHWEST CONDITIONS IN THE CENTRAL TO NORTHWEST SECTIONS OF
NM. OVERALL WINDS WILL DIMINISH TUESDAY MORNING WITH RH VALUES
RECOVERING TO AROUND 75 PERCENT OR BETTER RH VALUES FROM THE
CONTINENTAL DIVIDE EASTWARD. EXPECT MAX TEMPERATURES TO BE SLIGHTLY
BELOW NORMAL TUESDAY IN MUCH OF THE FORECAST AREA. DRIER AIR WILL
ALSO MAKE A SUBTLE PUSH BACK EAST...BUT MOISTURE WILL TRY TO MAKE A
STAND IN THE EAST CENTRAL PLAINS. VENTILATION WAS CALCULATED TO BE
IN THE POOR CATEGORY IN THE SOUTHERN ROW OF ZONES TOMORROW WHERE
VEERING LIGHT SURFACE WINDS AND LOWER MIXING HEIGHTS WILL BE.
A LIGHT NORTHWEST FLOW ALOFT WILL DEVELOP AS A RIDGE ALOFT DEVELOPS
OVER THE REGION DOMINATING THE WEATHER PATTERN THROUGH THE END OF
THE WORK WEEK. MAX TEMPERATURES WILL WARM A FEW MORE DEGREES
WEDNESDAY...THEN ESSENTIALLY LEVEL OFF THROUGH THURSDAY AND FRIDAY
WHILE MINIMUM RH DROPS TO THE TEENS IN MOST LOCALES AND PERHAPS THE
SINGLE DIGITS IN THE NORTHWEST. LONG RANGE MODELS HINT AT ANOTHER
PERHAPS MORE ROBUST BACK DOOR FRONT PUSHING INTO THE NORTHEASTERN NM
ON SATURDAY. THIS FRONT WOULD INCREASE CHANCES FOR COOLER AIR
INCREASED MOISTURE AND PRECIPITATION SATURDAY AND SUNDAY.
01
&&
.AVIATION...
18Z TAF CYCLE
A BACK DOOR COLD FRONT MOVED INTO THE NORTHEAST HIGHLANDS THIS
MORNING AND IS PROGRESSING SOUTH AND EAST THROUGH THE EASTERN PLAINS
THIS AFTERNOON. SOME OCCASIONAL GUSTY NORTH TO NORTHEAST WINDS TO
35KT WILL BE POSSIBLE...NAMELY IN THE NORTHEAST HIGHLANDS AND
EASTERN PLAINS THIS AFTERNOON. THE FRONT IS BEGINNING TO INITIATE
STORMS OVER THE NORTHERN MOUNTAINS WHICH SHOULD ROLL SOUTHEAST INTO
THE NEARBY SLOPES AND EASTERN PLAINS LATER THIS AFTERNOON AND
THIS EVENING. AS A RESULT...SOME BRIEF MVFR CONDITIONS ARE POSSIBLE
IN ANY THUNDERSTORM DOWNPOURS...OTHERWISE VFR CONDITIONS WILL
PREVAIL. GUSTY GAP/CANYON WINDS WILL DEVELOP IN CENTRAL AREAS OF
NM EARLY THIS EVENING AS THE FRONT CONTINUES TO ADVANCE...BUT
GUSTS SHOULD REMAIN BELOW 35KT.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 46 81 47 84 / 0 0 0 0
DULCE........................... 35 74 35 77 / 5 0 0 0
CUBA............................ 40 74 42 78 / 5 0 0 0
GALLUP.......................... 39 78 39 81 / 0 0 0 0
EL MORRO........................ 38 72 40 74 / 0 0 0 0
GRANTS.......................... 41 76 41 79 / 0 0 0 0
QUEMADO......................... 42 74 42 76 / 0 0 0 0
GLENWOOD........................ 47 81 47 83 / 0 0 0 0
CHAMA........................... 36 71 38 75 / 10 0 0 0
LOS ALAMOS...................... 46 71 48 78 / 10 0 0 0
PECOS........................... 42 69 47 76 / 20 5 0 0
CERRO/QUESTA.................... 37 71 42 75 / 20 5 0 0
RED RIVER....................... 31 63 36 67 / 20 5 0 0
ANGEL FIRE...................... 29 66 34 71 / 30 5 0 0
TAOS............................ 36 73 39 78 / 20 5 0 0
MORA............................ 38 68 43 76 / 20 5 0 0
ESPANOLA........................ 45 77 47 82 / 10 0 0 0
SANTA FE........................ 46 71 49 76 / 10 0 0 0
SANTA FE AIRPORT................ 46 74 47 80 / 10 0 0 0
ALBUQUERQUE FOOTHILLS........... 52 79 52 84 / 5 0 0 0
ALBUQUERQUE HEIGHTS............. 55 78 56 83 / 5 0 0 0
ALBUQUERQUE VALLEY.............. 52 80 55 86 / 5 0 0 0
ALBUQUERQUE WEST MESA........... 52 80 54 86 / 5 0 0 0
LOS LUNAS....................... 50 77 51 84 / 5 0 0 0
RIO RANCHO...................... 53 79 54 85 / 5 0 0 0
SOCORRO......................... 53 80 55 86 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 45 75 49 80 / 10 0 0 0
TIJERAS......................... 48 79 49 84 / 10 0 0 0
MORIARTY/ESTANCIA............... 42 76 43 84 / 10 0 0 0
CLINES CORNERS.................. 44 72 48 79 / 10 0 0 0
GRAN QUIVIRA.................... 46 72 48 79 / 10 0 0 0
CARRIZOZO....................... 49 77 51 81 / 5 0 0 0
RUIDOSO......................... 45 65 50 73 / 5 5 5 0
CAPULIN......................... 40 71 49 79 / 10 5 0 0
RATON........................... 38 77 42 83 / 10 5 0 0
SPRINGER........................ 41 75 43 82 / 10 5 0 0
LAS VEGAS....................... 40 74 46 81 / 20 5 0 0
CLAYTON......................... 45 76 53 86 / 10 0 0 0
ROY............................. 45 72 50 84 / 10 0 0 0
CONCHAS......................... 48 79 52 89 / 20 0 0 0
SANTA ROSA...................... 49 78 54 90 / 20 0 0 0
TUCUMCARI....................... 49 79 55 91 / 20 0 0 0
CLOVIS.......................... 50 74 54 88 / 20 5 0 5
PORTALES........................ 51 75 54 89 / 20 5 5 5
FORT SUMNER..................... 51 75 55 88 / 20 0 0 0
ROSWELL......................... 56 78 57 91 / 10 5 0 5
PICACHO......................... 51 73 53 85 / 10 5 5 0
ELK............................. 49 68 52 78 / 10 5 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
44/01
Hazardous weather outlook, Sep 17, 5:00 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON SEP 17 2012
NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NORTH TO NORTHEAST WINDS SUSTAINED AT 20 TO 35 MPH AND GUSTING TO
AROUND 45 MPH WILL STRETCH OVER THE NORTHEAST AND EAST CENTRAL
PLAINS TODAY AS A COLD FRONT MOVES THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Santa Fe Metro Area
- When
- September 17, 3:15 PM MST to 3:20 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Fifty-nine mph wind gust reported at a LANL mesonet site from dry shower microburst.
High Wind, Santa Fe Metro Area
- When
- September 17, 4:27 PM MST to 4:42 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
Sixty mph wind gust reported with dry shower microburst.
High Wind, Albuquerque Metro Area
- When
- September 17, 7:42 PM MST to 8:42 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Intense gap wind flow developed for roughly one hour with peak sustained winds of 43 mph and gusts up to 53 mph.
High Wind, Albuquerque Metro Area
- When
- September 17, 7:55 PM MST to 8:05 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Seventy mph wind gust recorded on Kirtland Air Force Base below Tijeras Canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 17, 2012$177,000 · 16 events
- Flood and Damaging Winds in Florida, September 17 to 18, 2012$186,000 · 55 kt wind · 10 events
- Tornado and Flash Flooding in Tennessee, September 17 to 18, 2012$85,000 · EF0 · 15 events
- Flash Flooding and Flood in Alabama, September 17 to 18, 2012$75,000 · 13 events
- Flash Flood and Flood in Kentucky, September 17 to 18, 20127 events
- Hail and Damaging Winds in Wisconsin, September 17, 2012$2,000 · 1.25 in hail · 6 events
- Heavy Rain in Tennessee, September 17 to 18, 20123 events
- Hail in Michigan, September 17, 20121.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20121 event
- Tornado in Kansas, September 17, 2012EF0 · 1 event
- Heavy Rain in Indiana, September 17, 20121 event
- Tornado in Alabama, September 17, 2012$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402963, 402964, 402968, 402969.